Texas, 2022

High Wind in Texas, March 17, 2022

March 17, 2022 · NWS MAF · 2 events in 2 counties and zones

A deep upper level trough moved across the southwestern United States. Strong winds from this system mixed down into the higher elevations of the Guadalupe and Davis Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A deep upper level trough moved across the southwestern United States. Strong winds from this system mixed down into the higher elevations of the Guadalupe and Davis Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 17, 5:26 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Mar 17, 5:26 AM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
626 AM CDT Thu Mar 17 2022

...New AVIATION...

.AVIATION...
(12Z TAFS)
Issued at 619 AM CDT Thu Mar 17 2022

Winds are already shifting around from the west and will increase
by 15Z with gusts 30-40KTS 18-00Z before diminishing afterward.
The wind direction will gradually shift from the west to the north
by 00Z. BLDU will likely reduce visibility to MVFR at some TAF
sites after 18Z but confidence in timing and location is too low
to include in the TAFs at this time.

Hennig

&&

.SHORT TERM...
(Today through Friday afternoon)
Issued at 218 AM CDT Thu Mar 17 2022

An upper level trough currently over the Four Corners region will
move east into New Mexico and Texas today. A strong jet stream is
rounding the base of the trough and will be located over our CWA
this afternoon, in a very favorable position to cause very windy
conditions as daytime heating helps mix these strong winds to the
surface. These winds could cause travel problems with high profile
vehicles and blowing dust may reduce visibilities to a mile or less
in isolated locations. The trough will push a Pacific cold front
through the area and while there will not be an immediate arrival of
surface cooler temperatures behind the front, we will still have
lower temps today than yesterday as the well mixed boundary layer
allows for the cooler temps aloft to mix down to the surface.

The trough and cold front will move into central Texas by the
evening allowing for surface high pressure to build south out of the
Central Plains. The high will shift winds from the north and keep
winds breezy overnight while advecting in more cool air. Highs
Friday will drop another ten degrees and we'll finally see the winds
become light by the afternoon.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 218 AM CDT Thu Mar 17 2022

A transient ridge axis will nestle overhead for Saturday and part
of Sunday leading to rebounding heights and warmer temperatures
areawide. Look for widespread 70s on Saturday with 80s returning
for areas along and west of the Pecos river valley due to a
thermal ridge extension up from the Big Bend to SE NM. Next major
disturbance on the horizon will arrive Sunday night into Monday as
a major longwave trough pivots eastward from the western US with a
closed 500mb reflection likely to developing AZ and move NE.
Guidance is fairly robust in its evolution as a sharpening dryline
develops on the base of a bombing surface low over the TX
Panhandle on Monday. Thunderstorms, elevated winds, and fire
weather potential will all exist with this next system, but the
delineation points on where everything occurs are still up in the
air.

Temps are likely to be cooler on Monday due to height falls
overhead, and will crash further behind a cold front expected to
slip through the area on Monday night into Tuesday from the north
as the longwave trough axis continues its eastward progression.
Timing of everything is subject to change, so be sure to monitor
for updated over the next several days on potential impacts for
the region. High pressure will settle over the area in wake of the
trough, but the jury is still out on whether there will be energy
left behind that could throw a wrench in a quieter pattern regime.
Time will tell.

&&

.FIRE WEATHER...
Issued at 218 AM CDT Thu Mar 17 2022

...HIGH END FIRE WEATHER DAY FOR MUCH OF THE REGION TODAY...

A potent disturbance will amplify over W TX this afternoon with a
strong mid-level jet max bisecting all of SW TX from the Presidio
Valley to the neighboring Rio Concho. Well positioned LLTR across
the Lower Trans Pecos up through the Rio Concho will align
perpendicular with the speed max on the base of the trough axis
traversing the area. ERCs across the region align between 85-90+
percentile due to the ambient drought conditions that have plagued
the area. Cured fuels will be primed as min RHs settle between
8-15% within the forecast zones. 20ft winds will likely remain
above 20kts sustained for the entire afternoon with gusts over
40mph likely due to deep mixing anticipated through the boundary
layer. In short, a critical to extreme fire weather setup is in
the works for much of the area with a Red Flag Warning
encompassing all of Southwest TX, the central and southern Permian
Basin, as well as the addition of the NE most counties in the
Basin due to trends with a slower cold front progged to move into
the area later today.

Any fire today could spin out of control due to the wind magnitude
and state of the fuels, so will have to monitor closely for any IA
as large fire potential is a heightened risk this afternoon and
early evening. A cold front will traverse the area tonight, so any
on-going fires in the area this evening would be affected with a
sharp shift in direction change that would shift the down-flank
of a fire about 30-50 degrees off trajectory. RHs will recover to
fair/good levels overnight, as well as a degrading wind field that
should put an end to major fire concerns for Fri/Sat. Another
disturbance will enter the picture on Sun/Mon with potentially
more critical fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               73  37  64  36 /   0   0   0   0
Carlsbad                 69  33  61  33 /  10   0   0   0
Dryden                   80  43  69  42 /   0   0   0   0
Fort Stockton            74  37  63  40 /   0   0   0   0
Guadalupe Pass           60  33  56  40 /   0   0   0   0
Hobbs                    65  31  61  34 /  10   0   0   0
Marfa                    66  25  63  27 /   0   0   0   0
Midland Intl Airport     72  36  63  38 /   0   0   0   0
Odessa                   72  37  63  39 /   0   0   0   0
Wink                     72  33  63  33 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from noon today to 8 PM CDT this evening for
     Central Brewster County-Chinati Mountains-Chisos Basin-
     Crane-Davis Mountains-Davis Mountains Foothills-Eastern
     Culberson County-Ector-Glasscock-Loving-Lower Brewster
     County-Marfa Plateau-Midland-Mitchell-Pecos-Presidio Valley-
     Reagan-Reeves County Plains-Scurry-Terrell-Upton-Van Horn
     and Highway 54 Corridor-Ward-Winkler.

     Wind Advisory from noon today to 8 PM CDT this evening for
     Andrews-Borden-Central Brewster County-Chisos Basin-Crane-
     Davis Mountains Foothills-Dawson-Eastern Culberson County-
     Ector-Gaines-Glasscock-Howard-Loving-Lower Brewster County-
     Marfa Plateau-Martin-Midland-Mitchell-Pecos-Presidio Valley-
     Reagan-Reeves County Plains-Scurry-Terrell-Upton-Van Horn
     and Highway 54 Corridor-Ward-Winkler.

     High Wind Warning from noon CDT /11 AM MDT/ today to 8 PM CDT /7
     PM MDT/ this evening for Chinati Mountains-Davis Mountains-
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

NM...Wind Advisory from 11 AM this morning to 7 PM MDT this evening
     for Central Lea County-Eddy County Plains-Northern Lea
     County-Southern Lea County.

     High Wind Warning from 11 AM this morning to 7 PM MDT this
     evening for Guadalupe Mountains of Eddy County.

&&

SHORT TERM...10
LONG TERM....87
AVIATION...10
Hazardous weather outlook, Mar 17, 1:01 AM CST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
201 AM CDT Thu Mar 17 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-180715-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
201 AM CDT Thu Mar 17 2022 /101 AM MDT Thu Mar 17 2022/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A Red Flag warning is in effect Thursday for most of West Texas.

A High Wind Warning is in effect Thursday for the Guadalupe,
Delaware, Davis, and Chinati Mountains.

A Wind Advisory is in effect Thursday for the Southeast New Mexico
plains and all of West Texas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Critical fire weather conditions will be possible again Sunday and
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
March 17, 6:38 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Davis Mountains

When
March 17, 9:25 AM CST to 5:15 PM CST
Where
Davis Mountains forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
State Official
Coordinates
30.176, -103.877 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017290, 1017291.